Health officials warn people about vaping inappropriate substances

It's a trend that's now caused several teenagers and young adults to end up in the hospital.

Posted: Aug 19, 2019 4:57 PM
Updated: Aug 20, 2019 10:03 AM

Indiana (WLFI)— It's a trend that's now caused several teenagers and young adults to end up in the hospital around the mid-west.

"Seems to be probably some sort of runoff or random event,” said IU Health Arnett Doctor, Marc Estes.

According to the Indiana State Department of Health people are suffering from severe acute respiratory illnesses caused by substances used to vape. Minnesota had four cases, Illinois six, and Wisconsin has had twelve.

Indiana is investigating 11 cases. Dr. Estes said vaping isn't necessarily the problem.

"Probably not directly correlated to the vaping itself opposed to what these individuals are vaping,” said Estes.

The Health Department said these cases are a result of dabbing. A new way many people are smoking marijuana, using oils, extracts, or concentrates.

"The problem is that people are getting more creative as to what they are putting into their vaping devices,” said Estes.

Co-owner of The Fog Foundry in Lafayette, Chad Myers, says people aren't buying this stuff in stores.

"Vaping is not the problem it's the homebrews that people are buying,” said Myers.

Myers said the things people are smoking that are causing health problems aren't federally regulated.

"There are THC extracts out there that are not being regulated by state governments,” said Myers. “That people are home brewing some of these concoctions and you don't know what's in those."

The Health Department reports that cases in Indiana range from people 18 years of age to 65. A spokesperson said a majority of them are adults and there have been no deaths. Estes said there is just one overall take away.

"If this is new to you just don't do it,” said Estes. “I mean it's just, you don't need to vape nicotine you don't need to vape THC."

The health department said symptoms include shortness of breath, cough, chest pain, fever, weight loss, diarrhea, nausea, and abdominal pain. Anyone who has vaped in the last 90 days who has these symptoms should stop using products and see their healthcare provider immediately.

Article Comments

West Lafayette
Clear
72° wxIcon
Hi: 85° Lo: 59°
Feels Like: 72°
Kokomo
Clear
72° wxIcon
Hi: 84° Lo: 56°
Feels Like: 72°
Rensselaer
Clear
68° wxIcon
Hi: 83° Lo: 56°
Feels Like: 68°
Fowler
Clear
68° wxIcon
Hi: 84° Lo: 58°
Feels Like: 68°
Williamsport
Clear
72° wxIcon
Hi: 84° Lo: 58°
Feels Like: 72°
Crawfordsville
Clear
68° wxIcon
Hi: 85° Lo: 60°
Feels Like: 68°
Frankfort
Clear
73° wxIcon
Hi: 82° Lo: 58°
Feels Like: 73°
Delphi
Clear
72° wxIcon
Hi: 83° Lo: 57°
Feels Like: 72°
Monticello
Clear
72° wxIcon
Hi: 83° Lo: 57°
Feels Like: 72°
Logansport
Clear
70° wxIcon
Hi: 82° Lo: 55°
Feels Like: 70°
Nice, very warm to hot weather to continue.
WLFI Radar
WLFI Temps
WLFI Planner

Community Events